Jump to content
Henosis

Horowitz, 2019 Tapering of SSRI treatment to mitigate withdrawal symptoms

Recommended Posts

Henosis
Posted (edited)

Published:March 05, 2019 The Lancet DOI:https://doi.org/10.1016/S2215-0366(19)30032-X

Tapering of SSRI treatment to mitigate withdrawal symptoms

Mark Abie Horowitz, PhD

Prof David Taylor, PhD

 

Summary at https://www.thelancet.com/journals/lanpsy/article/PIIS2215-0366(19)30032-X/fulltext Full text requested.

 

All classes of drug that are prescribed to treat depression are associated with withdrawal syndromes. SSRI withdrawal syndrome occurs often and can be severe, and might compel patients to recommence their medication. Although the withdrawal syndrome can be differentiated from recurrence of the underlying disorder, it might also be mistaken for recurrence, leading to long-term unnecessary medication. Guidelines recommend short tapers, of between 2 weeks and 4 weeks, down to therapeutic minimum doses, or half-minimum doses, before complete cessation. Studies have shown that these tapers show minimal benefits over abrupt discontinuation, and are often not tolerated by patients. Tapers over a period of months and down to doses much lower than minimum therapeutic doses have shown greater success in reducing withdrawal symptoms. Other types of medication associated with withdrawal, such as benzodiazepenes, are tapered to reduce their biological effect at receptors by fixed amounts to minimise withdrawal symptoms. These dose reductions are done with exponential tapering programmes that reach very small doses. This method could have relevance for tapering of SSRIs. We examined the PET imaging data of serotonin transporter occupancy by SSRIs and found that hyperbolically reducing doses of SSRIs reduces their effect on serotonin transporter inhibition in a linear manner. We therefore suggest that SSRIs should be tapered hyperbolically and slowly to doses much lower than those of therapeutic minimums, in line with tapering regimens for other medications associated with withdrawal symptoms. Withdrawal symptoms will then be minimised.

Edited by Altostrata
Journals format

Share this post


Link to post
Share on other sites
Henosis

“We examined the PET imaging data of serotonin transporter occupancy by SSRIs and found that hyperbolically reducing doses of SSRIs reduces their effect on serotonin transporter inhibition in a linear manner. We therefore suggest that SSRIs should be tapered hyperbolically and slowly to doses much lower than those of therapeutic minimums”

 

How long have we all known this now? 😄

Share this post


Link to post
Share on other sites
Caspur
Posted (edited)

There's also been some news coverage on this paper in the UK. Not sure I like the title of the article as it implies the drugs are not taken long enough!

 

https://www.thetimes.co.uk/article/depressed-patients-stop-pills-too-hastily-gps-told-20f7vtmsk?fbclid=IwAR2F_z42eQgvnFPyZjeDYBMSJptfM-90x8XpYAEZYCmdqsrhj-X8si7ilDE

 

Here's full text of TIMES articleincase you can't access it: Coming off antidepressants can take months and doctors must not rush patients into stopping, experts say.
Patients benefit from tapering off the drugs over nine months to avoid getting trapped on the medicines by debi
litating withdrawal symptoms, they argue.
Brain scans show that current methods of stopping can lead to abrupt changes that could be avoided with more gradual dose reductions, according to a review of research published in The Lancet Psychiatry.
More than seven million people in England are on antidepressants and the number has been rising. They have been shown to work for severe depression but many patients experience withdrawal symptoms. Critics of current methods say these are often mistaken for the return of depression, leading to people being put back on medication long term.
A review into the problem has been beset by rows and current guidelines recommend halving the dose for four weeks before stopping to avoid symptoms. However, David Taylor of King’s College London and Mark Horowitz, a training psychiatrist at the Prince of Wales Hospital in Sydney, argue that this is wrong. “When you halve the dose of your antidepressant once you don’t decrease the action of the drug very much at its target receptors. But when you reduce the drug to 0mg from half the dose you go down a huge amount in effect at receptors,” Dr Horowitz said.
“We suggest that this is why people get into trouble when they taper — they are going down too fast. We therefore suggest that patients should halve their dose a number of times before stopping, which will mean the drop in effect at receptors is much more gradual.”
He proposes halving doses six times over many months, arguing: “There is no downside to doing our technique. All we are saying is go slower.” Dr Horowitz, who struggled to come off antidepressants himself, added: “If I hadn’t had my own experience of this I wouldn’t have believed it either.”
Professor Taylor said: “Doctors and patients need better evidence on how to taper people off safely and carefully.”
James Davies of the Council for Evidence-based Psychiatry, a critic of current methods, said: “We have sufficient evidence to update our guidelines. . . for many people a 2-4 week taper is far, far too fast and very dangerous.”

Carmine Pariante of the Royal College of Psychiatrists said: “When withdrawal is properly managed, most patients can come off them with minimal side-effects or with side-effects that can be managed with the help of their doctor, by slowing or stopping over four weeks. However, we know this is not the case for all patients . . . While this paper is an important theoretical contribution, the recommended protocols will need to be tested to ensure they work.”

 

Cheers

Caspur

Edited by Caspur
Added full text

Share this post


Link to post
Share on other sites
dcrmt

It made the New York Times
https://www.nytimes.com/2019/03/05/health/depression-withdrawal-drugs.html

 

Quote

But the brain-imaging studies found that inhibition of the transporter increases sharply with addition of the drug and, by extension, also drops sharply with any reduction in dosage. The standard medical advice, to reduce dosage by half — for instance, by taking a pill every other day — and end medication entirely after four weeks, does not take this into account, the two researchers argued.

“Doctors have in mind that these drugs act in a linear way, that when you reduce dosage by half, it reduces the effect in the brain by a half,” Dr. Horowitz said. “It doesn’t work that way. And as a result, there’s a huge load in terms of the effect on brain receptors, and patients are being advised to come off way too quickly.”


Discussion of this has been largely confined to forums like this one, even though people discovered they needed to taper to tiny fractions of the therapeutic dose to get off paxil more than a decade ago - now it's out there and it's finally being regarded as credible.

Share this post


Link to post
Share on other sites
Kittygiggles

Thank you @Henosis and @dcrmt.

 

The fact that it made the NYT is great. I loved this comment especially:

 

"Daniel Smith
Leverett, MA

March 8
Well it's about time. I went through this years ago, when it was still mostly unrecognized. I ran into an acquaintance who is an addiction counselor and, with trepidation, told him what I was experiencing. He said, without missing a beat, "Yeah, it's actually worse than heroin because it just goes on and on and on--everyone in my business knows that. And what makes it worse is that there's no socially acceptable narrative. If you get off heroin, everyone knows that's incredibly hard and that you've done something heroic. With this stuff, people think you're making it up, because it's supposed to be a  nice medicine that some smart doctor gave you." Those words helped me get through it and I'm glad people now can find more support. What I especially love is the last line of this article. Why in the world would a doctor believe the experience of patients when it's not in the textbooks?!" 

 

One day, perhaps it will become common knowledge that SSRI withdrawal is a condition that requires more support and help than probably any of the conditions for which these drugs are prescribed. I can vouch for that, anecdotally of course, having now recovered from OCD with CBT alone and I found it so much easier than SSRI withdrawal!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×